Tornadoes · United States · Washington · 2008

EF0 tornado, Union Gap, Washington, April 7, 2008

This EF0 tornado ran 0.1 miles across Yakima County on April 7, 2008, touching down at 3:15 PM PDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 7, 2008
Touchdown
3:15 PM PDT (22:15 UTC)
Lifted
3:16 PM PDT (22:16 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Yakima County
Touchdown point
46.550, -120.575
Lift-off point
46.550, -120.576
Record number
0804071615-01

What the Weather Service recorded

Brief landspout tornado observed 5 miles west of Union Gap.

Brief landspout tornado moved west along south slope of Ahtanum Ridge. Observed by trained spotter driving school bus.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Apr 7, 2:10 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 7, 2:10 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
210 PM PDT MON APR 7 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTIVE ACTIVITY AT THIS
HOUR IS EXPECTED TO CONTINUE ACROSS MOST LOCATIONS THROUGH THE EARLY
EVENING HOURS. WINDS SHOULD DECREASE SHORTLY AFTER SUNSET AS WELL.
OTHER THAN THE NORTHEAST OREGON MOUNTAINS, MOST AREAS WILL SEE A
BRIEF BREAK FROM PRECIPITATION DURING THE LATER EVENING HOURS AHEAD
OF A SHARP TROUGH CURRENTLY OFFSHORE. WATER VAPOR IMAGERY INDICATES
THE TROUGH IS DIGGING FURTHER SOUTH MATCHING CLOSER TO WHAT THE GFS
IS PORTRAYING. HAVE BROADLY FOLLOWED GFS SOLUTION FOR THE NEXT 24 TO
36 HOURS AS A RESULT. SOUTH-SOUTHWESTERLY FLOW ALOFT WILL ALLOW MORE
LOW LEVEL MOISTURE TO ENTER CENTRAL AND EAST CENTRAL OREGON
OVERNIGHT TONIGHT RESULTING IN SCATTERED SNOW SHOWERS WITH LIGHT
ACCUMULATIONS POSSIBLE. MOISTURE AND SHOWERS WILL SPREAD ACROSS THE
REST OF THE CWA TOMORROW MORNING WITH ACCUMULATING SNOW LEVELS
AROUND 2500 FEET. DO NOT EXPECT MORE THAN A FEW INCHES OF SNOW
ACROSS THE HIGHER PASSES. TRAINING SHOWERS, SHOULD THEY DEVELOP,
WILL INCREASE THIS A BIT WITH THE LARGEST 24 HOUR AMOUNT ENDING
EARLY WEDNESDAY MORNING POSSIBLY NEARING 4 INCHES IN THE VICINITY OF
TOLLGATE.

TROUGH SHIFTS EAST OF THE REGION WEDNESDAY LEAVING A MOIST
NORTHWESTERLY UPSLOPE FLOW ACROSS THE NORTHEASTERN MOUNTAINS AND
GENERALLY DRY CONDITIONS ELSEWHERE. ANOTHER DISTURBANCE CROSSES THE
CASCADES MAINLY WEDNESDAY NIGHT AND COULD NOT COMPLETELY RULE OUT
MEASURABLE PRECIP ACROSS ALL AREAS, HOWEVER MODEL TRENDS ARE
BEGINNING TO INDICATE MORE STABLE FLOW AND BETTER SHADOWING FOR THE
LOWLANDS. HAVE MORE CONFIDENCE THAT THURSDAY WILL BE DRY EXCEPT FOR
ISOLATED SHOWERS NEAR THE CASCADE CREST AND ACROSS THE NORTHEASTERN
HIGHER TERRAIN. COLUMBIA BASIN WINDS WILL ALSO BECOME BREEZY
WEDNESDAY NIGHT AND THURSDAY IN ASSOCIATION TO TIGHTENING PRESSURE
GRADIENTS AS THE DISTURBANCE CROSSES. JBONK

.LONG TERM...
THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODELS IN LITTLE BETTER
AGREEMENT THAT RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION
TOWARDS END OF THE WEEK AND INTO THE WEEKEND. WITH THE BUILDING
RIDGE WILL COME WARMING TEMPERATURES REACHING ABOVE NORMAL AND
POSSIBLY REACHING TOWARDS RECORD HIGHS. 91

SUNDAY AND MONDAY...JUST LIKE YESTERDAY GFS AND ECMWF ARE IN PRETTY
GOOD COLLABORATION UNTIL THIS TIME PERIOD.  PUTTING MY CONFIDENCE IN
GFS AND THAT IT HAS BEEN SLOWING THE RIDGING PATTERN DOWN.  LOOKS TO
BE A GREAT WEEKEND WITH TEMPS IN THE SEVENTIES IN SOME AREAS.  WHILE
WE DO HAVE SOME UNSTABLE LAPSE RATES IN AREA...DO NOT SEE ANYTHING
TO HELP DRIVE CONVECTIVE INSTABILITY...SO PUT POPS BELOW WORDING. A
LOW PRESSURE SYSTEM IS TRACKING BEHIND THE RIDGE...MODELS ARE IN
DISAGREEMENT DEPICTING WHETHER OR NOT IT WILL COME DOWN FROM THE
GULF OF ALASKA OR TRACK FROM THE CALIFORNIA COAST.  IF THE RIDGE
PUSHES OUT FASTER IT COULD HAVE AN AFFECT ON MONDAYS TEMPS AND POPS.
WEBER

&&

.PREVIOUS AVIATION DISCUSSION...VFR CONDITIONS SHOULD PERSIST
THROUGH THE NEXT 24 HOURS AT ALL TAF SITES. CEILINGS WILL RANGE
BETWEEN 4000 AND 10000 FT AGL THROUGH TOMORROW MORNING. ALL TAFS
SITES HAVE A CHANCE FOR SCATTERED SHOWERS THROUGH THE AFTERNOON
HOURS...HOWEVER CONFIDENCE WAS NOT STRONG ENOUGH TO INCLUDE SHOWERS
THIS AFTERNOON FOR KRDM OR KPSC IN TAFS.   ANTICIPATE SHOWERS TO
MOVE IN THIS EVENING AND PERSIST THROUGH THE OVERNIGHT HOURS FOR
KRDM. DID NOT INCLUDE MVFR CONDITIONS IN TAF SITES HOWEVER BRIEF
SHOWERS MAY POSSIBLY LOWER CEILING TEMPORARILY TO MVFR...WITH
MINIMAL IMPACT ON THE TAF SITES. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  50  34  52 /  20  40  40  10
ALW  38  52  37  52 /  20  40  40  10
PSC  37  55  35  58 /  20  20  30   0
YKM  32  52  30  56 /  20  20  20   0
HRI  34  55  34  56 /  20  20  30  10
ELN  31  49  29  52 /  20  30  20  10
RDM  27  46  21  51 /  30  50  20  10
LGD  31  45  30  46 /  20  50  50  20
GCD  30  43  31  46 /  20  60  50  30
DLS  37  53  36  56 /  20  40  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87/91/89/89
Hazardous weather outlook, Apr 7, 5:45 AM PDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PDT MON APR 7 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
545 AM PDT MON APR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THIS MORNING. THIS WILL
TRIGGER ISOLATED SHOWERS...INCREASING TO SCATTERED OVER THE
MOUNTAINS...OVER THE AREA. THERE WILL BE AN INCREASE IN CONVECTION
DUE TO HEATING IN THE AFTERNOON. SNOW LEVELS WILL BE 2000-3000 FEET
THIS MORNING...INCREASING TO 4000-5000 FEET THIS AFTERNOON. THE
ATMOSPHERE WILL BE MORE STABLE THAN YESTERDAY...SO NO THUNDERSTORMS
ARE EXPECTED. WEAK RIDGING WILL BRIEFLY BE OVER THE AREA THIS
EVENING...SO ANY SHOWERS WILL BE LIMITED TO NORTHEAST MOUNTAINS AND
NEAR THE CASCADE CREST. THERE WILL BE INCREASING SHOWERS AFTER
MIDNIGHT AS ANOTHER UPPER LEVEL TROUGH MOVES EAST OF THE CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TUESDAY SCATTERED SHOWERS WILL DEVELOP OVER EASTERN WASHINGTON AND
OREGON AS AN UPPER LEVEL TROUGH DEEPENS OVER THE AREA. COLDER AIR
ALOFT WILL KEEP AFTERNOON SNOW LEVELS DOWN TO 3000-4000 FEET...WITH
CONVECTIVE SHOWERS ALLOWING MIXED PRECIPITATION AT LOWER ELEVATIONS.

ANOTHER SYSTEM WILL MOVE THROUGH WEDNESDAY...BUT IT WILL BE WEAKER
WITH HIGHER SNOW LEVELS...SO MOST OF THE PRECIPITATION WILL BE RAIN.
THURSDAY THROUGH SATURDAY A RIDGE WILL BUILD OFFSHORE AND MOVE
SLOWLY EAST...BRINGING DRIER CONDITIONS AND WARMER TEMPERATURES TO
THE AREA. A FEW OROGRAPHICALLY INDUCED SHOWERS ARE POSSIBLE THURSDAY
IN THE MOUNTAINS. SUNDAY MOISTURE AND INSTABILITY WILL INCREASE ON
THE BACKSIDE OF THE RIDGE...ALLOWING CONVECTIVE SHOWERS TO DEVELOP
AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The surface observations

Yakima Air Terminal (YKM), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pendleton radar (KPDT), 164 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are

The other tornadoes of April 7, 2008

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 74:56 PM CDTEF0Wichita, TX0.150
April 75:06 PM CDTEF1Wichita, TX2.02001$35,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.